Tornadoes · United States · Iowa · 2016

EF0 tornado, Cheney, Iowa, June 14, 2016

This EF0 tornado ran 0.2 miles across Benton County on June 14, 2016, touching down at 5:16 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 14, 2016
Touchdown
5:16 PM CDT (22:16 UTC)
Lifted
5:17 PM CDT (22:17 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Benton County
Touchdown point
42.250, -91.950
Lift-off point
42.251, -91.947
Record number
1606141616-01

The damage survey

1 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

  • Weak tornado with no damage confirmed by video.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cluster of strong to severe thunderstorms, with frequent lightning, a brief tornado, and heavy rain moved across eastern Iowa and northwest Illinois the afternoon and early evening of June 14, 2016. This produced flash flooding over northeast Iowa and northwest Illinois.

Emergency management confirmed that a brief tornado touchdown occurred in a field. No damage occurred. Emergency manager confirmed video taken of the tornado shows the location and full duration of just less than 30 seconds before lifting. This tornado was seen by a large area that afternoon and was reported by numerous funnel cloud reports.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 21:05 UTC and running to 02:10 UTC.

Issued (UTC)ExpiredProductOffice
21:05 UTC02:10 UTCSevere Thunderstorm WatchDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:21 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 14, 3:21 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
321 PM CDT TUE JUN 14 2016

.SYNOPSIS...
Issued at 317 PM CDT Tue Jun 14 2016

18Z surface data has low pressure in eastern South Dakota. A warm
front runs east southeast from the low into southwest Wisconsin and
then into northern Illinois. Weakly inferred boundaries were south
of this warm front from central Iowa into central Illinois.. Dew
points were in the 50s and 60s north of the warm front and in the
70s south of the front.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 317 PM CDT Tue Jun 14 2016

Isolated to scattered showers and thunderstorms, some in narrow
bands, will continue through late afternoon across the area.
Additional showers and thunderstorms should begin developing and
increase in coverage through sunset. Locally heavy rainfall will be
possible due to the high moisture content of the atmosphere.

This evening, the overall forcing suggests the convection will grow
upscale and form an organized thunderstorm complex. This complex
will move east northeast or possibly northeast with the northern
half of the area favored.

The ground is quite dry due to the lack of widespread rainfall
over the past 7-10 days. As a result, the ground should be able
to take this rainfall with little if any problems.

Locally heavy rainfall is expected from the storms that may result
in the ponding of water on some roads and low lying areas. It is
possible that localized amounts approaching 2 inches may occur
roughly in the highway 20 corridor.

After midnight, the cold front will sweep through the area. Showers
and thunderstorms will continue with the northern half of the area
favored. The rain is expected to quickly end from west to east with
at least the western half of the area dry by sunrise Wednesday.

On Wednesday, there may or may not be lingering convection over the
far eastern parts of the area shortly after sunrise. If convection
is present, it will move east of the area by mid-morning.

Late Wednesday morning and afternoon, the lack of any forcing
mechanism should result in dry conditions with diurnal clouds
developing. Temperatures Wednesday will average above normal.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 317 PM CDT Tue Jun 14 2016

Wednesday night through Friday, mainly dry conditions look to be in
store for the area as surface high pressure builds into the Midwest.
Temperatures should be close to or slightly above normal.

There are, however, two concerns. First, there is a weak upper level
disturbance moving down in the flow aloft Wednesday night. This
disturbance may or may not produce some nocturnal convection across
the far northwest areas.

Second, the models continue to indicate a band of unstable air that
would be conducive to convection Thursday through Friday. However,
the models disagree upon the location of this area of the unstable
air. If the area of unstable air is further east, then the far
southwest areas may see isolated to scattered showers and
thunderstorms, mainly during the afternoon and evening.

Friday night on...

Quiet and dry conditions will be seen across the area Friday night
through Sunday as high pressure remains across the area.
Temperatures should average above normal.

Starting Sunday night, the models diverge on their respective
solutions. Some solutions indicate Sunday night and possibly Monday
may be dry while others bring the next front into the area. As a
result, the model consensus has slight chance to chance pops Sunday
night, and then slight chance to low chance pops Monday through
Tuesday. Temperatures should continue to average near or a little
above normal.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1226 PM CDT Tue Jun 14 2016

Difficult forecast for the TAF period as multiple rounds of
showers and thunderstorms to affect the sites through 06Z. Some of
these storms could be strong. Will edit tempo groups with
information when timing becomes more apparent. A cold front will
move through the area and lead to a wind shift to the WNW tonight.
Some MVFR fog is possible in the am, however opted to leave this
out due to low confidence.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Gibbs
Hazardous weather outlook, Jun 14, 9:37 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 AM CDT TUE JUN 14 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
936 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY TODAY...ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME
STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ISOLATED LARGE HAIL WILL ALSO BE
POSSIBLE. IN ADDITION...A TORNADO CANNOT BE RULED OUT WITH ANY
BOUNDARY INTERACTION.

THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND
WEST OF A LINE FROM GALENA ILLINOIS...TO GENESEO ILLINOIS...TO
TO MACOMB ILLINOIS IN A SLIGHT RISK FOR SEVERE WEATHER.

HEAT INDEX VALUES IN THE MID TO UPPER 90S ARE LIKELY THIS AFTERNOON
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL RISE INTO THE MID AND UPPER 90S WEDNESDAY
AFTERNOON IN AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 80.

THERE WILL BE A LOW CHANCE FOR AN ISOLATED THUNDERSTORM ALONG AND
NORTH OF THE HIGHWAY 20 CORRIDOR LATE WEDNESDAY AFTERNOON AND INTO
THE EVENING. THEN THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY
NIGHT INTO MONDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
THUNDERSTORM POTENTIAL FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 14, 12:05 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 PM CDT TUE JUN 14 2016

IAZ040-041-051>053-063>065-141830-
BENTON-JONES-IOWA-CEDAR-LINN-BUCHANAN-JOHNSON-DELAWARE-
1205 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...
JOHNSON...BUCHANAN...LINN...DELAWARE...CEDAR...IOWA...AND BENTON
COUNTIES THROUGH 130 PM CDT...

AT 1203 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DYSART TO NEAR CEDAR RAPIDS TO NEAR
NICHOLS. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...INDEPENDENCE...ANAMOSA...VINTON...
MANCHESTER...TIPTON...WEST BRANCH...MECHANICSVILLE...STANWOOD...
MARION...CORALVILLE...NORTH LIBERTY...HIAWATHA...MOUNT VERNON...
MONTICELLO...ROBINS...JESUP...CENTER POINT AND LISBON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 241 AND 263.
 INTERSTATE 380 BETWEEN MILE MARKERS 2 AND 55.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4264 9128 4238 9113 4230 9113 4230 9108
      4197 9090 4172 9090 4158 9143 4211 9230
      4230 9230 4230 9206 4264 9208
TIME...MOT...LOC 1703Z 212DEG 23KT 4226 9231 4196 9174 4143 9130

GIBBS
Special weather statement, Jun 14, 2:04 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT TUE JUN 14 2016

IAC055-061-142015-
DUBUQUE-DELAWARE-
204 PM CDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE AND DELAWARE
COUNTIES THROUGH 315 PM CDT.
...

AT 203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELHI...OR
NEAR MANCHESTER...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...DYERSVILLE...FARLEY...EDGEWOOD...EARLVILLE...
HOPKINTON...DELHI...NEW VIENNA...COLESBURG...WORTHINGTON...
HOLY CROSS...GREELEY...LUXEMBURG...DELAWARE...MASONVILLE...
BANKSTON...ONEIDA...DELAWARE COUNTY FAIRGROUNDS...
PETERSBURG AND BUCK CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4235 9095 4230 9131 4248 9161 4250 9161
      4264 9145 4265 9098
TIME...MOT...LOC 1903Z 220DEG 17KT 4243 9134

GIBBS
Local storm report, Jun 14, 2:32 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       2 W CEDAR RAPIDS        41.98N 91.71W
06/14/2016  M1.40 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL OVER PAST 2 HOURS.

&&

DLS
Special weather statement, Jun 14, 3:40 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE JUN 14 2016

ILC015-195-IAC045-097-142145-
CARROLL-WHITESIDE-CLINTON-JACKSON-
340 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL
...WHITESIDE...CLINTON AND JACKSON COUNTIES THROUGH 445 PM CDT...

AT 339 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MILES TO NEAR FAIRHAVEN TO NEAR TAMPICO.
MOVEMENT WAS NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...STERLING...ROCK FALLS...MORRISON...MOUNT CARROLL...
FULTON...SAVANNA...PROPHETSTOWN...LANARK...GARDEN PLAIN...
MILLEDGEVILLE...PRESTON...FAIRHAVEN...TAMPICO...SHANNON...LYNDON...
SABULA...CHADWICK...MILES AND COLETA.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 20 AND 44.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4158 9001 4181 9017 4203 9046 4220 9034
      4219 9032 4220 8969 4193 8969 4193 8963
      4159 8963
TIME...MOT...LOC 2039Z 217DEG 15KT 4204 9034 4193 9001 4163 8974

GIBBS
Special weather statement, Jun 14, 3:55 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT TUE JUN 14 2016

ILC011-155-142145-
BUREAU-PUTNAM-
355 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUREAU AND PUTNAM
COUNTIES THROUGH 445 PM CDT...

AT 354 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES WEST OF LA MOILLE TO NEAR DEPUE
TO NEAR GRANVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...HENNEPIN...SPRING VALLEY...DEPUE...GRANVILLE...LADD...
TISKILWA...LA MOILLE...DALZELL...BUREAU JUNCTION...MCNABB...MARK...
OHIO...CHERRY...MALDEN...SEATONVILLE...STANDARD...ARLINGTON...
DOVER AND HOLLOWAYVILLE.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 52 AND
72.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4115 8918 4130 8956 4154 8957 4159 8951
      4158 8917 4116 8916
TIME...MOT...LOC 2054Z 228DEG 22KT 4151 8943 4138 8936 4124 8920

GIBBS
Local storm report, Jun 14, 4:32 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     LIGHTNING        CAMANCHE                41.79N 90.28W
06/14/2016                   CLINTON            IA   CO-OP OBSERVER

            LIGHTNING STRUCK TREE NEAR 16TH AVE IN CAMANCHE. TREE WAS
            COMPLETELY STRIPPED OFF ITS BARK.

&&

GROSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.3 hours before the tornado, 139 km from the path. June 14, 2016.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 569 joules per kilogram, CIN -73, lifted condensation level 989 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 75 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
463 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

1.7 hours after it, 139 km from the path. June 15, 2016.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2459 joules per kilogram, CIN -15, lifted condensation level 663 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 202 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
2736 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the touchdown began at 22:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:16 UTCFUNNEL CLOUDTroy MillsLinn, IANUMEROUS REPORTS OF A BRIEF FUNNEL CLOUD BETWEEN TROY MILLS AND WALKER. TIME APPROXIMATE.
22:16 UTCTORNADO4 Wnw UrbanaBenton, IABRIEF TOUCHDOWN WITH SHORT PATH THROUGH FIELD CONFIRMED BY EMERGENCY MANAGER. NO DAMAGE FOUND. VIDEO OF TORNADO SHOWS NO DAMAGE OCCURING. THIS IS THE SAME TORNADO REPORTED IN FUNNEL REPORTS FROM THAT GENERAL AREA. LOCATI
23:31 UTCHEAVY RAIN 25 Wsw HopkintonDelaware, IAALL OF RAIN FELL WITHIN PAST HOUR.
23:55 UTCHEAVY RAIN 1.13 W OelweinFayette, IAAWOS STATION OELWEIN MUNICIPAL AIRPORT /OLZ/.
00:23 UTCHEAVY RAIN 2.45ManchesterDelaware, IASTORM TOTAL SO FAR.
00:38 UTCTSTM WND DMG3 N BrandonBuchanan, IASEVERAL TREES DOWN AND A GRAIN BIN NEAR 280TH ST AND DUGAN AVE...TIME ESTIMATED FROM RADAR.
00:58 UTCTSTM WND GST 52W RowleyBuchanan, IAMAX SPEED MEASURED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 14, 2016

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 141:52 PM CDTEF0Pipestone, MN3.820
June 142:22 PM CDTEF0Dickinson, IA0.425$1,000
June 142:42 PM CDTEF0Day, SD1.710
June 143:14 PM CDTEF0Day, SD2.010
June 143:34 PM CDTEF0Blue Earth, MN0.225
June 144:05 PM CDTEF0Le Sueur, MN2.225
June 144:14 PM CDTEF0Roberts, SD5.415
June 144:28 PM CDTEF0Rice, MN0.325
June 144:33 PM CDTEF0Blue Earth, MN2.120
June 145:10 PM CDTEF0Big Stone, MN0.110
June 145:26 PM CDTEF0Big Stone, MN0.810
June 145:50 PM CDTEF0Traverse, MN0.110
June 147:15 PM CDTEF0Stark, IL0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.